Forum

Changing treatments

Hi I have been on rebif for a few years now but my Ms nurse wants to change me on to tecfidera. Has anybody else done this. I’m a very anxious person and I’m scared that it won’t work as rebif was working for me

Hello Jennie

Welcome to the forum.

If you’ve been on Rebif and had no relapses and coped with any side effects, I don’t understand why you would change to another drug. Have you had a recent MRI which shows new lesions, showing inflammatory activity in spite of no relapses? That would be the only reason why (in your situation) I’d agree to changing my drug.

So if you’ve had no relapses, no new lesions and are OK with side effects (if any), then stand your ground and stick with Rebif. After all, if it ain’t broke, why fix it?

Also, remember that Tecfidera isn’t perfect, not everyone can take it. Many people find they have depleted lymphocytes because of the drug and have to come off it (I am one of them). Other people can’t cope with side effects, it can cause stomach discomfort and has to be sandwiched between foods.

Sometimes it’s difficult to be decisive and stand your ground with medical professionals, but you should remember, it’s your body, your MS and your choice that’s important.

Sue

Hello Jennie Nothing to be scared of, been taking it for over 4 years and had no relapses since I have been on it. It is like taking a turquoise smarty twice a day. Zero side effects for me, you just need to take it with some food, sometimes I just have it with a spread cheese butty. Delivered to your door every month and they send you a text message with a 2 hour slot to make sure you are in. Bertie Bertie

Yes it is working but I have always suffered with injection site reactions and pain. Plus recently I have had the only way I describe it is a whole in my stomach which then became infected which is why my nurse thinks it’s time to come off of it. I think I’m more worried about the side effects as I have ibs mixed plus bile salt malabsorbtion

Thank you. I think I’m just scared about the side effects have always suffered with bowel issues.

No side effects for me either. I’m big friends with tecfidera :slight_smile:

I thought after I’d written my earlier post that maybe it looked like I was a bit negative towards Tecfidera. I’m not, it’s a very good DMD. It works brilliantly for many people. (Above respondents being typical!) There are ways to stop any untoward stomach issues - assuming you give it a go. First, ask to start it very slowly (the normal way is half doses twice a day for the first week then straight onto the full dose). If you ask for one half dose tablet for the first week, then two half doses for week two, one half and one full dose for week three and then the full dose in week four. The other thing is to sandwich each tablet between two bits of food. So (maybe in winter) a bowl of porridge, take pill, then toast. Or eat half your dinner, take pill, eat the rest. Most people’s side effects aren’t bowel problems, it’s more feeling nauseous. And the way to prevent that is to take it with food. So your IBS and bowel trouble shouldn’t mean it’s impossible for you. Obviously if you can’t cope with side effects, then think again about what you could try. But if you’ve been suffering with ISRs on Rebif, it probably is a good plan to think about a different option. If you don’t like the idea of Tecfidera, think about Plegridy. That’s another subcutaneous injection, but once a fortnight rather than 3 times a week. Talk to your MS nurse about all your worries. Good luck. Sue

Thank you. I have put it on hold at the moment as wanted to speak to my family first. My nurse feels confident about this change and because of the reactions I’ve had with the injection didn’t want to try me on any other injection medications. I think I’m going to have to bite the bullet and give this one ago and hopefully 1 it works for me and 2 I have no side effects. If this one is no good I don’t know what she will try next. Keep fingers crossed it all goes well. I know my anxiety is going to peak for a few months which is another problem to.